Even though I’ve been hearing magnesium miracle stories for a decade, here’s a magnesium testimonial from a reader that amazed even me.
First of all, I have to set the stage. Many of you may not know that a certain family of antibiotics called fluoroquinolone causes muscle and tendon damage. We take an antibiotic hoping it will kill a bacteria that’s infecting us. We might expect some digestive problems with antibiotics — but tendon and muscle damage doesn’t enter our heads — and unfortunately doesn’t enter the heads of most doctors!
In July 2008, the USFDA imposed a black box warning on Cipro, Levaquin, Avelox and many other flouroquinolone antibiotics due to the serious side effect of tendon rupture and long-term disability. A horrible irony is that Cipro is often prescribed post-op for tendon repair!
Here is a more complete list of side effects:
Tendonitis – Tendon Rupture – Tendon, Ligament, Joint and Muscle Damage – Vision Damage – Hearing Loss – Taste Perversion – Peripheral Neuropathy (Tingling, burning sensation) – Nightmares – Anxiety Attacks – Depersonalization – Cognitive Disorders – Brain – Heart – Liver, Kidney, Pancreas, Blood and Endocrine Disorders – Severe Psychotic Reactions – Suicidal Thoughts and Actions – Gastrointestinal Damage.
Drug interactions make the risk of injury with fluoroquinolones even higher. So the side effects could be even worse if you take a fluoroquinolone at the same time you are taking corticosteroids (Prednisone, Flovent, Nasarel, Azmacort, Advair Disku, Methylprednisolone Dospak, Elocon Cream, Desoximetasone Cream, and Sterapred) and non-steroidal anti-inflammatory drugs (NSAIDs – Motrin, Pamprin, Aleve, Advil, and Ibuprofen).
It’s estimated that tens of thousands of people are damaged by quinolone antibiotics each year, and unfortunately most are undiagnosed or misdiagnosed. Misdiagnosis of these antibiotics can be called fibromyalgia, multiple sclerosis, rheumatoid diseases, heart problems or neuropathies of every severity and kind.
The effects of quinolone antibiotics are cumulative. Each person has a unique threshold of tolerance that, once surpassed, creates symptoms corresponding to various disorders, with long-lasting and permanent damage. Most people are exposed to quinolones through taking them as a drug prescription or through food consumption (most poultry and beef is treated with these drugs).
A reader’s story on overcoming Cipro:
I just wanted to thank you for giving me my life back. In December 2008 I had a bladder infection and was given Cipro. On the medication I actually felt worse and mid-course was switched to a different antibiotic. The muscle pain was intolerable and the trouble with urination seemed to worsen.
With six different antibiotics along with another round of Cipro over a period of two months, I had so much groin and hip pain, I was unable to walk. It felt like my insides were tearing with each step. For two years through extensive testing with blood work, CT, MRI, and x-ray, the doctors could not determine the cause. I was diagnosed with Dysesthesia and put on anti-inflammatory drugs, and sent to Physical Therapy. PT changed nothing.
I personally took charge and headed off to an Acupuncturist, and private yoga lessons. This helped, but still walking was unbearable at times. Not being satisfied with my diagnosis, I was constantly researching.
When my mother had a similar experience with Cipro, I began researching the side effects and came to believe it was the culprit all along affecting my muscles.
The problem was, what to do now? I discovered that magnesium had helped some people suffering from Cipro side effects. So I started researching magnesium and its benefits.
After beginning magnesium, within a week I noticed the pain was lessening, allowing me to walk for longer periods at a time, but I didn’t trust it just yet. I thought it was too soon for it to have worked so well.
Before this going to the store was impossible. By the time I got out of the car and walked to the store, I was done for. I could not go any farther. My life was limited and I refused to use a wheelchair just yet! But now it was changing.
I was scheduled for a Pain Medicine appointment where they were going to inject my abdomen with anesthesia to see if they could stop the pain. But after being on the magnesium for two weeks and feeling a noticeable improvement, I pushed the appointment into the next month. When the appointment came up again, I cancelled it. I no longer needed the treatment and still don’t.
I am now completely mobile after being on magnesium for three months! I am still not completely healed but if it doesn’t get better than this I am happy with it. I can live with it. But after receiving your blog today in which you state that magnesium healing can take up to six months or more I am encouraged that I may be completely healed.
I still have a tightness in the gluteus maximus muscle but it is not enough to stop me from moving. I am hopeful that in time this too will subside. The thing that amazes me, and shocks me, is not one of the doctors I saw ever suggested that magnesium deficiency could be the problem. Even when I expressed to my doctor that I was having excruciating leg cramps, it was not suggested.
Of course a blood panel was done and I was on the very low end of the scale, just above the lowest average for magnesium levels. It was considered an acceptable level so magnesium was not prescribed. And at that time I had no idea that magnesium could be a culprit in muscle spasms and was so important for muscle function.
You have pulled me from the brink of despair and given me my life back. I never thought I would walk again and after two years, I was losing hope. I am only 56, which for me is too young to spend the rest of my life incapacitated with no explanation for it. As my husband and I are getting closer to retirement, I can now look forward to actively taking part in it.
Thanks to Dr Carolyn Dean, ND for sharing this story.
Hippocrates Pure Food-Grade Magnesium Chloride is available.